The opioid epidemic is a devastating national crisis that affects people from all walks of life, and Nevada is not immune to its harmful impacts. Many people know someone who misuses opioids, and there is still a debilitating stigma that surrounds opioid misuse, making people afraid to ask for help. This problem needs our attention so we can help those experiencing opioid misuse feel more comfortable asking for support.
We think it is important to be educated and aware of how Nevadans can support those experiencing opioid misuse. In addition to ongoing education about recovery support services and efforts to reduce the stigma surrounding opioid misuse, at Behavioral Health NV, we want to share all of the tools available to Nevadans living with or around someone with an opioid use disorder.
NARCAN® Nasal Spray is the first FDA-approved nasal formulation of naloxone, a drug used to reverse the effects of known or suspected opioid overdoses. This nasal spray is needle-free, quick and easy to use. NARCAN® Nasal Spray can be found in most drug stores; check this list to find the closest provider to you.
Below are answers to frequently asked questions regarding NARCAN® Nasal Spray and its role in opioid misuse and overdose prevention.
What is NARCAN® Nasal Spray?
NARCAN® Nasal Spray is a prescription medication used to treat both known and suspected opioid overdoses. Its active ingredient is naloxone hydrochloride, referred to as an “opioid antagonist” because it rapidly reverses the effects of opioids.
It is intended to be given right away in the event someone begins to overdose from opioid use. However, it does not take the place of emergency medical care. Seek medical help immediately after administering it.
What are the signs of an opioid overdose?
An opioid overdose may be accidental or intentional. These overdoses come with a handful of signs. However, the most prevalent sign of an opioid overdose is a declining respiratory system (slowed or stopped breathing). Once the substance has been introduced, the respiratory and central nervous systems may become inactive. This causes the person experiencing the overdose to stop breathing. Because of this, opioid overdoses can lead to death, especially if left untreated. NARCAN® Nasal Spray enables anyone to have quick access to the life-saving drug, naloxone.
Other common symptoms of opioid overdoses are listed here.
What should you do if someone is experiencing an opioid overdose?
If you have NARCAN® Nasal Spray on hand, use it immediately. Then call 911. If you do not have the nasal spray on hand, call 911.
Will someone get in trouble if they report an opioid overdose to 911?
The state of Nevada passed the Good Samaritan Law “so that when you do call, you don’t have to worry about potentially going to jail or some sort of legal ramification[s]. We hope, with [the Good Samaritan Law], that we increase the number of people that are calling when they see this type of situation,” said Adam Heinz, NRP, AEMD, executive director at REMSA.
How do you properly use NARCAN® Nasal Spray?
Instructions are to immediately provide one dose of NARCAN® Nasal Spray when an opioid overdose occurs. Wait 2-3 minutes to see if the respiratory system kicks back in. If it does not, administer a second dose. Continue this pattern until the respiratory system begins working again or until medical help has arrived.
NOTE: If someone is overdosing from fentanyl misuse, it will normally take more than one dose of naloxone to re-engage their respiratory system.
Naloxone only reverses the effects of opioids for 30-90 minutes, but opioids often stay in the system for much longer. This is why calling 911 is crucial to the survival of those who experience opioid overdoses.
Is a prescription required to pick up NARCAN® Nasal Spray?
No, anyone can purchase NARCAN® Nasal Spray directly from a pharmacist without a doctor’s prescription. Naloxone has become more easily attainable through the Statewide Naloxone Standing Order or Collaborative Practice Agreement.
There are distribution sites across the state of Nevada that provide naloxone free of charge to the community. Find the closest provider to you.
Is NARCAN® Nasal Spray safe for children in the event of an opioid overdose?
Yes. NARCAN® Nasal Spray is safe and effective for children experiencing an opioid overdose. Remember to always call 911 after administering this medication.
Who is required to carry NARCAN® Nasal Spray?
All first responders, school police and nurses’ offices in public middle and high schools in the state of Nevada are required to have NARCAN® Nasal Spray on hand. However, anyone who is often in close contact with those experiencing opioid or other illicit substance misuse should carry it with them as well.
If you or a loved one is in crisis, contact Crisis Support Services of Nevada by calling 1-800-273-8255 or by texting ‘CARE’ to 839863.
For more information on opioids, opioid misuse, overdose and naloxone visit: